Dear Doctor: I am a 70-year-old woman who has been taking 20 milligrams of Paxil for 17 years. It has worked wonders for me, changing my life after a lifetime of depression. Last year my doctor told me she wants me to go off Paxil, saying that patients taking the drug were dying earlier. I have severe withdrawal symptoms when missing more than one dose, but she has left it up to me to wean myself from the drug. Do you suggest I continue the medication? Also, is there a connection between Paxil and Alzheimer's/dementia? It is very prevalent in my family.
Dear Reader: For some people, Paxil and similar drugs can indeed work wonders. But they're not without long-term and short-term risks, not to mention withdrawal difficulties.
Paxil (paroxetine) is a selective serotonin reuptake inhibitor (SSRI) used for depression, generalized anxiety and panic disorder. The long-term problem with Paxil and the drug Luvox is that, unlike other SSRIs, they have anticholinergic properties, meaning that they block the neurotransmitter acetylcholine within the brain, spinal cord and the peripheral nerves.
In the short-term, anticholinergic medications can cause dry mouth, urine retention, constipation and increased heart rate. But they also can cause poor coordination, an increased risk of falls, confusion, disorientation and poor concentration. These latter side effects are more common in older patients, raising concerns that they'll lead to hip fractures and severe memory problems. Further, anticholinergic drugs in general have been linked to an increased risk of dementia. Because Paxil has anticholinergic properties, some health experts fear it may pose a problem for older patients.
So far, the data aren't supportive. A 2015 study compared 1,898 elderly nursing home who used Paxil with 18,054 who used another SSRI. The study found no difference in the rate of dementia between the two groups. A 2017 study also compared Paxil to other SSRIs among elderly nursing home patients. It, too, failed to find any difference in the death rate between people taking Paxil and those taking other SSRIs. Even so, however, I agree with your doctor's worries about Paxil. The potential side effects at your age may warrant stopping its use.
You're correct that Paxil is not easy to stop cold turkey and, in fact, poses more difficulties than most other SSRIs, causing headaches, nausea, dizziness, fatigue and, in some cases, sweating, chills, agitation and tremors.
To reduce or prevent these symptoms, you can start by lowering your dose to 10 milligrams for four weeks, then stopping the drug. But for many, even this transition is difficult. Some people stopping Paxil switch to another SSRI, Prozac (fluoxetine), at a dose of 10 to 20 milligrams for four weeks before stopping that drug as well. Because Prozac has a very long half-life, discontinuation produces fewer symptoms.
But let's focus on a crucial issue: your history of lifelong depression. Depression and anxiety can be debilitating at any age, but especially among older people. Because Paxil has changed your life so dramatically and has worked well for the last 17 years, discontinuing all antidepressants would seem unwise. Ask your doctor about switching to another SSRI, such as Prozac, Lexapro, Zoloft or Celexa; your mental health cannot be taken lightly.